FDA Suggests Rules for Immodium in Effort to Prevent Misuse

FDA Suggests Rules for Immodium in Effort to Prevent Misuse

By Paul Gaita 02/02/18

People take high doses of loperamide (Immodium) in order to prevent opioid withdrawal symptoms, but they risk severe heart rhythm problems and possibly death.

Image: 
pills in blister pack

Makers of a common, over-the-counter diarrhea treatment have been asked by the U.S. Food and Drug Administration (FDA) to change the way their product is packaged in order to cut back on the possibility of dangerous side effects and even death.

The FDA announced on January 30 that it is working with manufacturers of loperamide, a generic form of a drug found in Imodium A-D and other similar products, to ensure that only the maximum daily dose, as approved by a health care professional, is available to consumers.

The FDA's announcement comes on the heels of increasing reports of individuals experiencing severe heart rhythm problems after taking much larger doses of the drug, usually with the intent of misusing it; in several cases, individuals with histories of substance dependency who took large quantities of loperamide were later found dead, though the drug could not be conclusively attributed as the cause of death.

Loperamide is an FDA-approved medication for controlling the symptoms of diarrhea, including Traveler's Diarrhea, a digestive tract disorder caused by consuming contaminated food or water. The drug acts on opioid receptors in the gut to reduce movement in the intestines and decrease bowel movements. It is deemed safe at the approved dosage—which is 8mg per day for over-the-counter use, and 16mg per day for the prescription variant—and can be easily found in drug stores, pharmacies and from online retailers.

However, if taken in quantities greater than the recommended dosage, the FDA has warned that "serious cardiac adverse events," including arrhythmias and cardiac arrest, can occur. Despite this danger, the agency notes an increasing number of reports of individuals taking sizable doses of loperamide to either treat symptoms of opioid withdrawal or to try to reproduce the opioid's effects.

The Centers for Disease Control and Prevention (CDC) examined data from New York Poison Control and the National Poison Database system and found numerous cases of misuse, including one in which a single individual was reported to have taken up to 1,200 mg of loperamide. Sixty-six patients referenced in the latter database were reported to have suffered "life-threatening symptoms or disability."

As a result, the FDA has asked manufacturers to produce new packaging that only contains enough medication for short-term use, such as a single package with a pair of 8mg capsules, which would comprise a two-day dosage. The agency has also requested makers to produce "unit dose packaging" for their loperamide medication, which requires users to individually peel away the packaging for each dose.

Additionally, FDA Commissioner Scott Gottlieb has requested that online retailers that sell loperamide products take the proper steps to assure their customers' safety. "If you're selling a drug with the potential for abuse and misuse through an online website, you're no longer in the business of selling widgets or books," he said. "You have a social contract to take voluntary steps to help address public-health challenges."

The FDA has issued several prior announcements in regard to loperamide, including a June 2017 communication that outlined the dangers of taking higher than recommended doses of both the over-the-counter and prescription versions.

Please read our comment policy. - The Fix
Disqus comments
PaulG.jpg

Paul Gaita lives in Los Angeles. He has contributed to the Los Angeles Times, Variety, LA Weekly, Amazon.com and The Los Angeles Beat, among many other publications and websites. 

Disqus comments